New Zealand Health Practioners Disciplinary Tribunal
Saturday, November 01, 2014
 

 
  >>Phar07/66D
  Phar07/66D 

Precis

Charge No:

Phar07/66D

Practitioner:

Mr John William Morrison

Charge Characteristics:

Dispensing error

Additional Orders:

Practitioner granted interim name suppression:  116/Phar07/66D
Practitioner declined permanent name suppression:  118/Phar07/66D

Decision:

118/Phar07/66D 
Addendum to Decision:  Phar07/66DAdd 

Charge

Mr John William Morrison, Pharmacist of Palmerston North, (the Pharmacist) was charged with professional misconduct by the Director of Proceedings.  The charge alleged that:

On or about 5 August 2006, as supervising pharmacist, checking a dispensing of labetalol tablets for Ms Pamela Rees, Mr John William Morrison failed to observe that Largactil had been prepared instead of labetalol, and/or checked the dispensing as correct when it was not correct.

Finding

The Tribunal found the Pharmacist guilty of professional misconduct.

Background

The hearing proceeded on the basis of an agreed summary of facts. 

On 2 August 2006 Ms Pamela Rees, who was due to give birth, was admitted to Palmerston North Hospital with high blood pressure.  She was prescribed labetalol which is a medication used to control blood pressure.  Ms Rees gave birth to a baby girl on 3 August 2006.  She was discharged from Palmerston North Hospital late in the afternoon of 5 August 2006 with a handwritten prescription from the obstetric registrar. 

The prescription was for two items:

  • ferrous sulphate tablets, one 325mg tablet to be taken in the morning with food; and 
  • labetalol, one 200 mg tablet to be taken three times a day.

Pharmacy technician A received the prescription and entered the details of the prescription into the pharmacy computer system and printed off the labels.  She misread the prescription as Largactil instead of labetalol.  Largactil is an antipsychotic drug.  Pharmacy technician B also misread the prescription as Largactil and then selected and counted the medication.  She did not notice the error and she prepared Largactil instead of labetalol. 

The 200mg dose rang alarm bells for Technician B because she did not think that Largactil was available as 200mg tablets.  She checked the shelf and the computer and ascertained there were no 200mg Largactil tablets available.  Technician B also noted that there was no reference to Largactil in the patient history.  (Nor was there any history of labetalol.)

The label on the box containing the medication read:

May cause sleepiness: limit alcohol
168 LARGACTIL Tablets 100mg
Take TWO tablets THREE times daily.  Don’t take
with antacids, iron or calcium.  Protect yourself from
too much sunlight.  Do not stop taking this medicine.

The Pharmacist checked the dispensing and noted that the dosage of the Largactil was high.  This concerned him and so he placed a red tag on the prescription to remind himself to speak with Ms Rees when the medicines were given to her.  He also misread the prescription as Largactil not labetalol.

After checking the dispensing, the Pharmacist then took the medication to Ms Rees, who was waiting.  She had her new baby with her.  At the same time as paying for her prescribed medication, she also purchased some Lansinoh cream (a product for breast-feeding mothers) and two baby pacifiers.  The New Ethicals Catalogue notes breast-feeding as a precaution for prescribing Largactil.

Ms Rees said she told the Pharmacist that she was taking medication for blood pressure.  She also said she commented (in relation to the medication that she believed to be labetalol) that while in hospital, she had taken only one tablet per dose, whereas the current dispensing was to take two tablets per dose.  The Pharmacist did not recall any discussion about blood pressure but confirmed they discussed the number of tablets she was taking.  After the conversation he went back to the dispensary to re-check the prescription.  However, he still did not realise that Largactil had been erroneously dispensed instead of labetalol.

The Pharmacist did not discuss with Ms Rees the warning not to take iron with the Largactil. 

At approximately 6.00pm Ms Rees took 200mg of Largactil.  At about 6.30pm Ms Rees breast-fed her baby and at about 7.00pm she drove to a pizza store to get dinner.  While waiting for the pizza, she started to feel strange.  After driving home, she became extremely sleepy and was shaking and slurring her words.  She was admitted to Palmerston North Hospital and the dispensing error was discovered when her medications were brought to the hospital.  Ms Rees stayed in hospital overnight, suffering from acute Largactil overdose.  She awoke the next day, feeling dopey, and remained there that day.  She got home about 5.00pm.  She was advised not to feed her baby for 30 hours.

Reasons for Finding

The Pharmacist accepted that the error which occurred amounted to negligence, and he did not oppose the finding that the circumstances required a disciplinary sanction.

The Tribunal was in no doubt that the facts upon which the charge was based were established:

  • It was obvious that Largactil was prepared instead of labetalol, and that the Pharmacist failed to observe that fact; and
  • he also failed to check that the dispensing was correct, when it was not correct.

The Tribunal noted the key matters which should have enabled the Pharmacist to dispense the prescription correctly were:

  • The prescription was for one 200mg tablet to be taken three times daily; the dispensing was for two 100mg tablets there times daily;
  • The second technician (who also misread the prescription as Largactil) was alerted by two factors:
      1. The unavailability of Largactil in 200mg tablets; and
      1. No reference to Largactil in the patient history.
  • The Pharmacist noted the dosage was high, and placed a red tag on the script to remind him to speak with the patient.  After speaking with the patient, he re-checked the prescription but did not notice that the label on the medication did not correlate with the script.
  • The patient informed the Pharmacist that she was taking blood pressure medication.
  • The patient had a new baby with her, and at the same time purchased Lansinoh cream and two baby pacifiers.
  • The prescription had been written in the maternity department of Med Central DHB, and this should have alerted the Pharmacist to the context of the prescribing.
  • The Largactil was dispensed with a statement on the label:  “Don’t take with antacids, iron or calcium.”  The patient was dispensed iron tablets.

The Tribunal considered that these opportunities should have alerted the Pharmacist to the dispensing error.  The Tribunal was satisfied that there was a negligent dispensing of Largactil tablets to the patient.

Penalty

The Tribunal imposed the following penalties:

  • The Tribunal recommended that the Pharmacy Council undertake a review of the Pharmacist’s competence to practise pharmacy and that any requirement of that competence review be complied with by the Pharmacist as a condition of practice.
  • A fine of $5,000.00 was imposed.
  • An order for costs of $5,000.00 was made.

The Tribunal directed that details of the decision were to be published in the Pharmacy Council Newsletter, and on the Tribunal’s website.

Back to Tribunal's Decisions

 

Login  |  Register
back to top